Vitamin D is one of those nutrients that is crucial for good health. But how much vitamin D is too much? Let’s find out.
Vitamin D plays several roles in keeping the body’s cells healthy and functioning. Most people take supplements to get the required dose of vitamin D. However, recent researches suggest it may build up to toxic levels in your body. Here are the six potential side effects of having excess amounts of vitamin D.
Deficiency and toxicity
Vitamin D helps in the absorption of calcium. It improves immune function and protects bone muscle and heart health. It occurs naturally in food and can be produced when the skin is exposed to sunlight.
If you are a vegetarian and worried about your source of Vitamin D, there are more methods of getting the sunshine vitamin than just basking in the sunlight and having tons of sea food. In fact, for most people, the sun alone is not a suitable source of vitamin D. The typical deficiency affects 1 billion people worldwide who don’t get enough vitamins.
Both vitamin D3 and D2 can be taken through supplements. Vitamin D2 occurs in plants, and vitamin D3 can be obtained from sunlight. It increases blood levels more than D2. Each additional 100 IU D3 you consume increases the vitamin D level by 1 ng/ml. However, overdosing on it can lead to excessive buildup in your body.
The intoxication of Vitamin D occurs when the amount in blood increases above 150 ng/ml. The vitamin stored in body fat releases into the bloodstream slowly. The effects of the intoxication may take months, even after you give up on the supplements. It is usually common in people who take doses of vitamin D without monitoring their levels or take it in higher doses than prescribed. It is impossible to overdose by basking in the sun alone.
Here are some side effects of excessive vitamin D supplements:
Elevated levels in blood
Vitamin D levels higher than 100 ng/ml is considered potentially harmful. Toxicity manifestations have been reported at remarkably high blood levels resulting from megadoses.
Excessive calcium levels
The excessive absorption of calcium can cause several potentially dangerous symptoms.
Nausea and poor appetite
High doses of this vitamin can cause nausea, vomiting, and lack of appetite due to high blood calcium levels in some people.